Diabetes Self-Management Articles

These articles cover a wide range of subjects, from the most basic aspects of diabetes care to the nitty-gritty specifics.

Links not loading properly?

Some of our pages use Portable Document Format (PDF) files, which require Adobe Acrobat Reader. To download Acrobat Reader for free, visit www.adobe.com.

Sign up for our weekly e-mail newsletter and receive a FREE GIFT! Enter your e-mail below.

Learn more

Learn more about diabetes

Links to help you learn more about diabetes.

Ask a diabetes expert
Other diabetes resources
Browse article topics

 

Hypoglycemia Symptoms
Why a Short List Is Not Enough

by Celia Kirkman, R.N., C.D.E.

Hypoglycemia is a common side effect of using insulin, and it can also occur in people who take pills that cause the pancreas to release more insulin. Pills that have this effect include glimepiride (brand name Amaryl), glipizide (Glucotrol, Glucotrol XL, and the combination pill Metaglip), glyburide (DiaBeta, Glynase, Micronase, and the combination pill Glucovance), nateglinide (Starlix), and repaglinide (Prandin). It is therefore important that anyone who uses one of these drugs know what causes hypoglycemia, how to prevent it, how to recognize it, and how to treat it.

Often, however, the most education a person receives on the signs and symptoms of hypoglycemia is a handout listing its 10 most common symptoms. This is particularly true for adults. But, as any longtime user of insulin will tell you, such a list does not go far enough in describing how those common symptoms can feel, and it misses some important, albeit not-so-common, symptoms of hypoglycemia.

This article attempts to fill in some of the blanks by describing what those common symptoms really feel like—in a variety of situations, including driving and sleeping—and by describing some less common symptoms. Once you (and your friends, coworkers, and family members) are better equipped to recognize hypoglycemia, you will be able treat low blood glucose faster and avert more severe hypoglycemia and its sometimes serious consequences.

What is hypoglycemia?

Low blood glucose, or hypoglycemia, is a condition in which the brain does not have enough glucose to carry out its many functions. In a person with diabetes, it most often results when there is an imbalance in food, insulin, and exercise. In other words, eating raises blood glucose level. Insulin (whether injected or secreted by the pancreas) lowers blood glucose level. Exercise usually lowers blood glucose level (unless there is not enough insulin circulating in the bloodstream, in which case it may raise it). Hypoglycemia results if not enough food is eaten for the amount of insulin present and exercise done.

When a person’s blood glucose level begins to drop, his body starts a series of reactions intended to raise its blood glucose level. Hormones are produced that cause the release of stored glucose from the liver. These hormones also produce some of the symptoms typically associated with hypoglycemia, such as trembling. If the body cannot reverse the low blood glucose on its own (which can happen if the liver’s supply of stored glucose has been depleted by, say, vigorous exercise) and the person does not recognize the symptoms of low blood glucose and does not consume some carbohydrate, the blood glucose level will drop further. If it goes low enough, a person may become confused or even pass out.

Health-care providers often recommend treating for hypoglycemia if blood glucose is below 70 mg/dl. (For children and elderly people, however, the recommended treatment level may be higher.) Treatment generally involves consuming 15 grams of carbohydrate (the amount in 1/2 cup fruit juice or regular soft drink, 3–4 glucose tablets, 1 tablespoon sugar, or 6–8 LifeSavers), waiting about 15 minutes, then checking your blood glucose level with your meter to see if it has risen to a safe level. Some experts also recommend checking blood glucose levels again an hour after the last treatment to see whether additional food is necessary.

Hypoglycemia that you can treat yourself is usually referred to as mild hypoglycemia. If others have to assist you in obtaining and consuming a source of carbohydrate, you would generally be considered to have moderate hypoglycemia. In moderate hypoglycemia, your ability to communicate, pick an appropriate food, or realize that you should do something to raise your blood glucose level may be impaired. Severe hypoglycemia occurs when you have lost consciousness, are having a seizure, or cannot be awakened. To revive you, someone must give you an injection of glucagon, a hormone that stimulates the release of glycogen, a form of stored glucose, from the liver, or emergency services must be called to give you glucose intravenously.

Page    1    2    3    4    5    6    Show All    

 

 

More articles on Low Blood Glucose

 

 


Statements and opinions expressed on this Web site are those of the authors and not necessarily those of the publishers or advertisers. The information provided on this Web site should not be construed as medical instruction. Consult appropriate health-care professionals before taking action based on this information.

 

 

How Much Do You Know About Diabetes? Six Facts to Get You Thinking
One of my favorite lines from the movie "Moonstruck," starring Cher and Nicholas Cage, is delivered... Blog

Blood Glucose Monitoring: Minimize the Pain, Maximize the Gain
When I have the opportunity to review a person's blood glucose log, as opposed to just evaluating... Blog

Dispelling the Myths of Insulin Therapy
In my position as a pharmacist and certified diabetes educator, physicians often assign me... Blog

I like to unwind with a foot soak every evening. Is this OK for my feet? Get tip


Blood Glucose Self-Monitoring — Part 2: Technique

What Stress Is Doing to Your Brain

Diabetic Cooking: The Summer Issue

Complete table of contents
Get a FREE ISSUE
Subscription questions